Texas, 2022High Wind in Texas, December 12, 2022
December 12, 2022 · NWS MAF · 2 events in 2 counties and zones
A closed upper-low located west of the southern Great Plains resulted in westerly high winds across the Guadalupe and Delaware Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed upper-low located west of the southern Great Plains resulted in westerly high winds across the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 12, 2:06 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Dec 12, 2:06 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
206 PM CST Mon Dec 12 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 149 PM CST Mon Dec 12 2022
After days of stratus and fog over the lowlands, the boundary layer
is finally scouring out as surface flow veers to south and southwest
and increases. This is in response to leeside troughing over the
Front Range, which in turn is in response to a massive upper trough
digging ESE into the central Rockies. This has resulted in
southwest flow aloft over West Texas and Southeast New Mexico. While
KGDP remains out of service, WV imagery shows mtn waves developing
out west, which agrees w/the latest NAM12 cross sections. Latest
model data and the slow progression of the trough suggest high winds
likely through Tuesday night at least, including advisory conditions
eastern Culberson County. This downslope activity and abundant
insolation this afternoon have already yielded the warmest day
through at least next Monday, and it's all downhill from here.
Over the higher terrain out west, surface winds will veer over the
next few hours to westerly, sharpening up a dryline in the east.
Thunderstorms are expected to initiate over the Western Low Rolling
Plains mid-evening, and develop into the northeast Permian Basin
before moving east after 06Z. While parameters look more favorable
for severe wx to the north-northeast, damaging winds and even an
isolated tornado can't be written off down here before the
convection exits the area. Unfortunately, a Pac front will bring in
colder, drier air overnight, resulting in overnight lows
considerably colder than last night's, even if still above normal.
Tuesday will be blustery and cold, with afternoon highs only warming
to around normal. BLDU is expected, as well. Tuesday night, winds
will relax a bit, and mostly clear skies will promote efficient
radiational cooling. Overnight lows will remain above normal most
locations, but a hard freeze is anticipated from the Davis to the
Guadalupe Mountains, as well as northern Eddy and Lea Counties.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 149 PM CST Mon Dec 12 2022
Breezy conditions on Wednesday begin the extended with the
Guadalupe, Delaware, and Davis mountains seeing sustained winds into
the 20s to 30s. For now, no wind products to be issued, but this may
be revisited as this time frame moves into the short term window.
Winds decrease heading into Wednesday night and stay lighter through
the week. Cooler and drier will be the story for the region into
this weekend. Each morning, lows across the area will be near or
below average in the upper 20s in SE NM and higher elevations with
low 30s for the rest of the forecast area. Average high at Midland
Intl is around 60F for mid-December, but highs for the middle and
end of the week will sit in the low to mid 50s for most. The weekend
stays cold as a backdoor front reinforces the chill.
&&
.AVIATION...
(18Z TAFS)
Issued at 1106 AM CST Mon Dec 12 2022
After days of being socked in in stratus and fog, terminals are
finally set to scatter out to VFR. Expect VFR conditions
everywhere by around 21Z this afternoon as trends continue and
S-SW surface flow increases in response to a large trough over the
western CONUS. Latest models suggest MVFR stratus will attempt to
redevelop KMAF this evening, but surface winds veering to west
will nix that in short order. Winds all terminals will veer to
west and become gusty under a few high clouds by the end of the
forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 44 59 35 55 / 30 0 0 0
Carlsbad 37 54 31 55 / 0 0 0 0
Dryden 46 66 38 61 / 0 0 0 0
Fort Stockton 41 58 36 56 / 0 0 0 0
Guadalupe Pass 31 45 26 44 / 10 0 0 0
Hobbs 35 53 29 51 / 0 0 0 0
Marfa 30 52 24 50 / 0 0 0 0
Midland Intl Airport 43 58 34 55 / 10 0 0 0
Odessa 42 57 33 55 / 10 0 0 0
Wink 41 57 31 56 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 4 AM CST /3 AM MST/ Wednesday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Wind Advisory until 4 AM CST Wednesday for Eastern Culberson
County.
NM...High Wind Warning until 3 AM MST Wednesday for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...44
LONG TERM....93
AVIATION...44Hazardous weather outlook, Dec 12, 2:50 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
250 PM CST Mon Dec 12 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-132100-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
250 PM CST Mon Dec 12 2022 /150 PM MST Mon Dec 12 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains.
A Wind Advisory is in effect for eastern Culberson County.
There is a marginal risk of severe storms tonight, mainly over the
Western Low Rolling Plains. Any severe storms that do develop will
be accompanied by damaging winds and possibly an isolated tornado.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A High Wind Warning is in effect through Tuesday night for the
Guadalupe and Delaware Mountains.
A Wind Advisory is in effect through Tuesday night for eastern
Culberson County.
High winds are possible Wednesday in the Guadalupe, Delaware, and
Davis Mountains.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
High Wind, Guadalupe and Delaware Mountains
- When
- December 12, 5:13 PM CST to 5:52 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- December 12, 5:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in South Dakota, December 12 to 16, 20226 deaths · 24 events
- Blizzard and Winter Storm in Colorado, December 12 to 17, 202220 events
- Blizzard and Winter Storm in Wyoming, December 12 to 14, 202216 events
- Winter Storm and Heavy Snow in Colorado, December 12 to 14, 202213 events
- Blizzard and Winter Storm in Wyoming, December 12 to 14, 202211 events
- Winter Storm in Montana, December 12 to 15, 20229 events
- Ice Storm and Winter Weather in South Dakota, December 12 to 13, 20229 events
- Ice Storm and Winter Weather in Minnesota, December 12 to 13, 20228 events
- Ice Storm and Winter Weather in Iowa, December 12 to 13, 20228 events
- Ice Storm in South Dakota, December 12 to 13, 20228 events
- High Wind in New Mexico, December 12, 202258 kt wind · 6 events
- Tornadoes and Hail in Oklahoma, December 12, 2022$10,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072237, 1072236.